ADVERTISEMENT

Q. Is my heart racing due to a drug interaction?

Answered by
Dr. M. A. Toyeb, Nazma Parveen
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Jan 19, 2018

Hi doctor,

Five days ago, I had a drug interaction. I was cleaning my wood pellet stove, running up and down the stairs to get tools from my workshop and during the process, I noticed I was sweating and my heart was racing. I sat down in front of my clock and checked my heart rate, it was 162 BPM. I had a doctor's appointment that day anyway, so I took a shower and got dressed to go to my orthopedic. I felt a little off while I was in the office and spent like I ran a marathon. When the nurse put the finger heart rate monitor on I noticed my heart was still running between 115 and 120. My BP was 140/110 also high. I think something I put into my body yesterday interacted with my prescription meds.I said something to the nurse when I saw my heart rate, she said to speak to the doctor about it.

I started using Minoxidil 5 % a week ago to help thicken one side of my beard and assumed that maybe it was interacting with my meds because it was only my second day taking it. I checked for drug interactions and did not see any between it and my meds when I started using it. The doctor told me that Minoxidil should not cause this condition. The Minoxidil box says Minoxidil can cause your heart to race. I checked Minoxidil interactions and found several people who claim they had interactions immediately after using it.

I went home, alerted my psychiatric nurse and then took to the internet to try to find some answers.My heart rate and BP came back down last evening. I found several things that could have caused a problem and was hoping someone might be able to shed some light on the issue. I take three prescription drugs daily:

  1. 10 mg Ritalin three times daily for ADHD (just started taking eight months ago).
  2. 100 mg Zoloft once daily for PTSD.
  3. 100 mg Seroquel once daily for insomnia.

I went untreated for years and began to suffer extreme anxiety and depression. So, I saw a doctor over a year ago. Ultimately, I was diagnosed as ADHD and PTSD. I have had sleeping problems since I hit puberty, it is genetic on my mother's side of the family so I addressed that too.I also have SIBO, small intestine bacteria over-production. I am on a low FODMAP diet, and mostly use aloe vera gel and occasionally use calcium pills to control heartburn. When I started taking these meds I was 20 pounds lighter.

My resting blood pressure was 107/70 and my resting heart rate was about 55 to 60.I started smoking again last year, then I injured my right forearm so I stopped working out on top of it all. My blood pressure has steadily climbed. At my last visit to my psychiatric nurse this week my BP was 128/80 and my heart rate was 60 BPM. I asked my nurse if she thought the Ritalin was causing my BP to rise, she said it is the smoking and lack of exercise. I quit smoking tobacco a month ago, and switched to an e-cig, I am down to 3 mg of nicotine, next step is 0. So I am dealing with that. As soon as my arm is 100 %, I will return to the gym too.

For the holidays, my wife made a beautiful spread of food I should not have eaten, but I did anyway. On top of that, I did some drinking, vodka, club soda and OJ over the weekend and my heartburn was out of control. It is just starting to subside right now so I have been taking more calcium pills to help control the heartburn. I found an article that said Calcium pills can raise the pH level in your stomach which can cause Ritalin to absorb more into your bloodstream.

I found another article that said Minoxidil can cause a racing heart rate because of a sudden decrease in blood pressure. The article said that your heart will race to bring your blood pressure back up, but no data to confirm that hypothesis.I have also got a cold, I have been taking a generic Sudafed 12 hour for a week or so too. I found that the Sudafed I was taking can interact with Ritalin, but again no data to confirm. By the way, it is real Sudafed, not the PE. And for the record, I took some Sudafed this spring and did not notice any problems, but I was 20 lbs lighter and in better shape.

There is also a laundry list of problems and drug interactions associated with Seroquel. Did I mix a dangerous concoction of Ritalin, Sudafed, and Calcium pills? I did not take Ritalin, Minoxidil or Sudafed today. I am gonna just deal with the cold and would love someone to weigh in on what could have caused this issue.That is all I have got. Thanks in advance.

ADVERTISEMENT
#

Hello,

Welcome to icliniq.com.

Thanks for the detailed history. Your three prescription drugs Ritalin, Zoloft, and Seroquel would not have caused the tachycardia and high blood pressure.

There can be two causes of the increased heart rate.

One could be due to Minoxidil as you said but there is very less chance that it will cause such serious side effect.

The most likely cause can be severe gastritis that could have happened because of faulty eating and alcohol aggravated it. Severe gastritis causes distress in the body which can cause a rise in blood pressure and tachycardia.

  1. I would suggest you take a proton pump inhibitor like Omeprazole on empty stomach for some days.
  2. Also, you should get an EKG done to rule out any cardiac causes.
  3. Get your blood pressure monitored for one week.

I hope that answers your questions. If you have any further questions please feel free to write.

For more information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Can antral gastritis cause hunger?

Hello doctor, I was diagnosed with antral gastritis, lots of acid in stomach and reflux ... It will control acidity and reflux ...   Read full

Would fundoplication help gastritis?

Yes, it seems to be due to GERD (gastroesophageal reflux disease), simply the acid reflux ...  I have taken Esomeprazole and Nexium to keep the ...   Read full

Can chest pain have other reasons than heart attack?

Hello doctor, My mom had chest pain yesterday evening at 3 PM ... If there is recurrent chest pain especially with exertion or chest pain that relieves with rest an...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Monkeypox Virus - Symptoms, Diagnosis, Treatment, Complications, and Prevention
Monkeypox is a zoonotic viral disease. This virus got its name as it was first noticed in laboratory monkeys in the late...  Read more»
Tomato Fever - Causes, Symptoms, Diagnosis, Treatment, and Prevention
Tomato fever is an unidentified and fast-spreading type of viral infection seen in young children. Scroll down to know m...  Read more»
Histrionic Personality Disorder - Causes, Signs, Symptoms, Diagnosis and Treatment
Histrionic personality disorder causes variations in the thinking ability of a person. Read this article to know more.  Read more»

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.